Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 135, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2014, 2:25 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 2:25 PM PDT (21:25 UTC)
- Expired
- Aug 21, 2014, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 146 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:30 PM PDT | FLASH FLOOD | 2 E Twentynine Palms, CA | HEAVY RAIN WASHED OUT THE EDGES OF PAVEMENT HIGHWAY 62 NEAR UTAH TRAIL. MUD AND DEBRIS WAS ALSO ON THE ROAD WITH CREWS DISPATCHED TO CLEAR IT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251
WGUS55 KVEF 212125
FFWVEF
CAC071-220030-
/O.NEW.KVEF.FF.W.0135.140821T2125Z-140822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 530 PM PDT
* AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR JOSHUA TREE...OR 11 MILES
WEST OF TWENTYNINE PALMS. THE STORM PRODUCING FLASH FLOODING WAS
NEARLY STATIONARY. RUNOFF FROM THIS HEAVY RAIN WILL FLOW ACROSS
STATE ROUTE 62 WEST OF TWENTYNINE PALMS.
* LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE LAKE CAMPGROUND...TWENTYNINE PALMS
MOUNTAIN AND TWENTYNINE PALMS MCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3408 11643 3428 11642 3428 11580
3403 11580 3403 11600
$$
STUMPF2 follow-up statements
880
WGUS75 KVEF 212308
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 PM PDT THU AUG 21 2014
CAC071-220030-
/O.CON.KVEF.FF.W.0135.000000T0000Z-140822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
408 PM PDT THU AUG 21 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 403 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. THE THUNDERSTORM IS LOCATED JUST SOUTH OF TWENTYNINE PALMS AND
ANY RUNOFF SHOULD FLOW NORTH ACROSS STATE ROUTE 62.
LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE LAKE CAMPGROUND...TWENTYNINE PALMS
MOUNTAIN...TWENTYNINE PALMS MCAS AND WEST WIND AERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3408 11643 3428 11642 3428 11580
3403 11580 3403 11600
$$
STUMPF663
WGUS75 KVEF 220021
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT THU AUG 21 2014
CAC071-220030-
/O.EXP.KVEF.FF.W.0135.000000T0000Z-140822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
521 PM PDT THU AUG 21 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF THE AREA. THE THREAT OF
FLASH FLOODING AND ANY RUNOFF FROM THE EARLIER HEAVY RAIN HAS ENDED.
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3408 11643 3428 11642 3428 11580
3403 11580 3403 11600
$$
STUMPFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:40 AM PDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 9:40 AM PDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 940 AM PDT THU AUG 21 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM NEAR SAN DIEGO WILL MOVE TOWARD ARIZONA LEADING TO INCREASING THUNDERSTORM COVERAGE OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. LINGERING STORMS MAY CONTINUE OVER NORTHWEST ARIZONA EARLY IN THE WEEKEND THEN DRY CONDITIONS CAN BE EXPECTED ACROSS THE ENTIRE REGION THROUGH THE MIDDLE OF NEXT WEEK. && .UPDATE...THE INHERITED FORECAST LOOKS ON TRACK AND NO IMMEDIATE CHANGES ARE PLANNED. THUNDERSTORMS HAVE BEEN DEVELOPING OVER SOUTHEAST SAN BERNARDO AND SOUTHERN MOHAVE COUNTIES THIS MORNING...AIDED BY ENERGY EJECTING INLAND FROM THE UPPER LOW CIRCULATING NEAR SAN DIEGO. THE COMPACT CLOSED LOW IS FORECAST TO MOVE ACROSS THE AREA BETWEEN LAKE HAVASU AND YUMA BY THIS EVENING...KEEPING THE AREA FROM CLARK COUNTY SOUTHWARD UNDER THE DIFFLUENT PORTION OF THE SYSTEM MUCH OF TODAY. GOOD SURFACE HEATING WILL OCCUR OVER SOUTHERN NEVADA THROUGH EARLY AFTERNOON AND THE 12Z SOUNDING SHOWED SLIGHT TO MODERATE INSTABILITY WITH NO CAP. PRECIPITABLE WATER VALUES WERE A LITTLE LESS THAN AN INCH OVER AREAS NORTH OF LAKE HAVASU BUT STILL SUFFICIENT FOR SOME STORMS TO PRODUCE HEAVY RAINFALL GIVEN THE DYNAMIC FORCING ASSOCIATED WITH THE LOW. THERE WILL BE SOME POTENTIAL FOR STRONG WINDS AND HAIL OVER SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE COUNTY WHERE SHEAR ASSOCIATED WITH THE UPPER LOW WILL BE THE STRONGEST. && .PREV DISCUSSION... 256 AM PDT THU AUG 21 2014 .SHORT TERM...THROUGH SATURDAY NIGHT ISOLATED RAIN SHOWERS ALONG WITH A FEW THUNDERSTORMS RUNNING FROM LAS VEGAS EAST ACROSS THE WESTERN GRAND CANYON. THE AREA IS SHIFTING NORTH AND WILL AFFECT EASTERN CLARK AND NORTHERN MOHAVE COUNTY THROUGH THE REMAINDER OF THE EARLY MORNING HOURS. WATER VAPOR SHOWS AN UPPER LOW JUST WEST OF SAN DIEGO THAT HAS PULLED MAINLY MID/HIGH CLOUDS OFF OF TROPICAL STORM LOWELL NORTHWARD OVER THE COLORADO RIVER VALLEY/MOHAVE COUNTY. AS OF 2 AM PDT...LOWELL WAS LOCATED NEAR 19.7N/121.9 OR 805 MILES WSW OF CABO SAN LUCAS. UPPER LOW WILL SLOWLY SHIFT EAST ALONG THE INTERNATIONAL BORDER TODAY. FAVORED NORTHEAST QUADRANT WITH DIFFLUENCE REGION ALOFT PROGGED TO BE OVER MOHAVE COUNTY TODAY SO KEPT HIGHEST POPS IN THE SOUTHERN HALF OF MOHAVE COUNTY THIS AFTERNOON. MOISTURE VALUES WEST OF THE RIVER WILL NOT BE AS GREAT AS WESTERN ARIZONA BUT KEPT IN A MENTION OF THUNDERSTORMS FOR MAINLY LINCOLN, CLARK AND EASTERN SAN BERNARDINO COUNTIES. COULD SEE A FEW STORMS LINGER THROUGH THE NIGHT OVER WESTERN ARIZONA AS UPPER LOW CONTINUES ITS SLOW TREK EAST ACROSS THE GRAND CANYON STATE. ON FRIDAY, UPPER LOW WILL WEAKEN AND ACCELERATE EAST THROUGH THE FOUR CORNERS AS A LONGWAVE TROUGH DEVELOPS ACROSS THE PAC NW. MAINTAINED OUR SLIGHT CHANCE OF POPS FOR MOHAVE COUNTY BEFORE MOISTURE GETS SCOURED OUT ON SATURDAY. DID INCREASE POPS A BIT ACROSS FAR NORTHERN LINCOLN COUNTY FRIDAY AND SATURDAY IN PROXIMITY OF A COLD FRONT DRAPED ACROSS CENTRAL NEVADA. WITH TROUGH OFF TO OUR NORTH FRIDAY AND SATURDAY GRADIENT WINDS WILL INCREASE LEADING TO BREEZY TO LOCALLY WINDY CONDITIONS. OUR BELOW NORMAL STRETCH OF TEMPERATURES WILL CONTINUE INTO THE WEEKEND. .LONG TERM...SUNDAY THROUGH THURSDAY NIGHT. AN INTERESTING PATTERN IS SHOWN FOR THE FIRST HALF OF NEXT WEEK, ESPECIALLY IF YOU GO FULL BLAST WITH THE 00Z OPERATIONAL RUN OF THE ECMWF. AT THIS POINT, SINCE THAT MODEL IS SO OUT THERE IN LEFT FIELD, I HAVE GIVEN IT ONLY LIMITED WEIGHT WITH THIS MORNING'S FORECAST. THAT SAID, THE ECMWF HAS A GOOD TRACK RECORD OF DEVIATING FROM THE NORM AND BEING THE FIRST TO PICK UP THINGS, SO THE BEST COURSE OF ACTION IS TO SEE WHAT TREND ARE SHOWN IN THE NEXT FEW MODEL RUNS AND ADJUST BASED ON THAT. FOR SUNDAY, BROAD TROUGHING IN THE MID AND UPPER LEVELS IS SHOWN TO OUR NORTH, WITH A SECOND TROUGH AXIS WAITING IN THE WINGS TO SWOOP ON DOWN. OUR AREA LOOKS TO BE A IN MORE A QUASI-WESTERLY FLOW. OVERALL, THE PATTERN SUPPORTS A DRY FORECAST WITH HIGH TEMPS NEAR NORMAL. THINGS GET MORE COMPLICATED IN THE MONDAY THROUGH WEDNESDAY TIME FRAME. THE 00Z OPERATIONAL ECMWF DROPS THE NEXT TROUGH INTO NORCAL AND FORMS A CLOSED MID/UPPER LEVEL LOW THAT FLOATS EAST EVENTUALLY ACROSS THE NORTHERN HALF OF NEVADA ON TUESDAY AND WEDNESDAY. THIS LOW WOULD KEEP US MUCH COOLER AND POTENTIALLY EVEN DRAW NORTHWARD MOISTURE THAT COULD TRIGGER SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE EASTERN HALF OF THE AREA. THIS SOLUTION HAS SOME SUPPORT FROM A FEW OF THE 00Z GFS ENSEMBLES. THE SECOND SOLUTION IS WHAT WE SAW ON PREVIOUS RUNS OF THE ECMWF AND THE LATEST AND PREVIOUS RUNS OF THE GFS, GEM AND DGEX WHICH BRINGS THE TROUGH THROUGH MONDAY INTO TUESDAY ACROSS UTAH. THERE IS SOME CHANCE THIS TROUGH COULD BE DEEP ENOUGH TO CLIP NORTHERN LINCOLN COUNTY WITH A FEW SHOWERS OR AT LEAST INCREASED CLOUDS AND THIS WAS PLACED IN THERE FOR TUESDAY AFTERNOON/EVENING. OTHERWISE I LEFT THE FORECAST DRY BUT DID GO AHEAD AND TRIM TEMPS BY A FEW DEGREES GIVEN THE UNCERTAINTY. THIS PLACES THEM NEAR TO A HAIR BELOW NORMAL. EITHER WAY THE PATTERN LOOKS MORE LIKE THAT OF LATE SEPTEMBER TO EARLY OCTOBER VERSUS LATE AUGUST. && .AVIATION...FOR MCCARRAN...ISOLATED SHOWERS/THUNDERSTORMS AROUND THE AREA TODAY. THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE THIS AFTERNOON IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS AS A LOW PRESSURE SYSTEM MOVES INLAND ACROSS FAR SOUTHERN CALIFORNIA. THERE IS A GOOD CHANCE OF THUNDERSTORMS IN OR CLOSE TO THE TERMINAL AREA THIS AFTERNOON. THIS WILL PRODUCE GUSTY AND ERRATIC WINDS THROUGH THIS EVENING. DRIER AIR ARRIVES ON FRIDAY ALTHOUGH SOUTHWEST WINDS WILL INCREASE WITH GUSTS UP TO 25 KTS POSSIBLE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO THROUGH THE DAY AND INTO THE EVENING. WINDS WILL FAVOR A SOUTH-SOUTHWEST DIRECTION BUT WOULD BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR THUNDERSTORMS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH WEDNESDAY. && UPDATE/AVIATION...ADAIR SHORT TERM...PIERCE LONG TERM...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:13 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 21, 12:18 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 21, 12:56 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 21, 1:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 21, 2:44 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.